Colorado, 2017

Winter Weather in Colorado, September 27, 2017

September 27, 2017 · NWS GJT · 1 event in 1 county or zone

A low pressure system moved over the region and produced significant snowfall at high elevations in the southwest San Juan Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A low pressure system moved over the region and produced significant snowfall at high elevations in the southwest San Juan Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 27, 10:59 AM MST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 27, 10:59 AM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1159 AM MDT Wed Sep 27 2017

.SHORT TERM...(Today through Thursday)
Issued at 253 AM MDT Wed Sep 27 2017

Little change to forecast thinking with regards to the latest
system. Confidence remains high that the low pressure to our
southwest will continue to head towards the four corners region
today and as it does so, bring rain, showers, thunderstorms and
accumulating snow for the higher mountains. In fact, a few
lightning strikes were just noted on radar in southeast Utah so
enough instability, moisture and lift exists for some convection
to get going even at this hour. This trend will continue today and
spread from south to north as the day moves on. The big question
remains snowfall and how much and also where the snow/rain line
will set up. At this time, 11,000 feet looks like where the line
will be but can't rule out stronger convection and evaporation
causing the snow level to drop even lower than that. The heavier
precip looks to start around 3PM and continue through tomorrow
morning so decided to issue a winter weather advisory for the San
Juans for 4 to 8 inches and 2 to 4 inches in the central
mountains. Impacts will likely vary, again, depending on snow
level so travellers should use caution if going over any of the
high mountain passes this evening and overnight. Be prepared for
winter-like driving conditions.

Outside of the mountains, rain and storms will increase through
the day with a noticeable increase from 3PM onwards. Areas south
of I-70 will be favored today with a shift northward after 9PM as
the low pressure enters our CWA and continues moving
northeastward.

.LONG TERM...(Thursday through Tuesday)
Issued at 253 AM MDT Wed Sep 27 2017

The upper level low will be filling and lifting north Thursday
night and Friday with westerly flow aloft setting up through late
Saturday. Moderate to steep lapse rates will keep showers in the
forecast as moisture will be slow to erode over the region. Will
see temps moderate a bit approaching seasonal norms for the
weekend.

Those warmer temps look to be short-lived as another strong front
gets driving south and east across the northern and central
Rockies as new low spins up over Montana. This front will move
through Sunday afternoon and evening, dragging another band of
rain and mountain snow into the region. Temps drops rather rapidly
behind this front and if we can hang onto the moisture long
enough, could see the first flakes of snow hit some of our higher
valleys from Craig to Steamboat Springs. Flat short-wave ridge
slides in late Monday and Tuesday with dry weather expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1159 AM MDT Wed Sep 27 2017

Clouds will continue to increase from south to north across the
area with an area of showers and embedded thunderstorms across
southeast Utah into southwest Colorado spreading northeastward.
Periods of moderate to heavy rain are expected under heavier
showers across these areas. Additional storms are expected to
develop across the higher terrain this afternoon with snow levels
around 11,000 feet and lowering to 10,000 feet tonight. Mountains
will be obscured in snow showers during the evening and overnight
hours through 15Z Thursday before conditions improve. Mountain
terminals in the southern and central mountains like KTEX and KASE
stand to be most affected by showers with visibilities and
ceilings down to or below ILS breakpoint levels at times and MVFR
conditions. Adjacent valley TAF sites will see VCTS or VCSH
throughout the afternoon and overnight with periods of light to
moderate rain at times.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 3 PM this afternoon to 9 AM MDT
     Thursday for COZ010-012-018-019.

UT...None.
&&

SHORT TERM...TGR
LONG TERM...JDC
AVIATION...MDA
Hazardous weather outlook, Sep 27, 4:26 AM MST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
526 AM MDT Wed Sep 27 2017

COZ001>014-017>023-UTZ022>025-027>029-281200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
526 AM MDT Wed Sep 27 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

An approaching area of low pressure will allow rainshowers, snow,
and some thunderstorms to fire today. A winter weather advisory
has been issued for 2 to 6 inches for the San Juans and central
mountains above 11,000 feet this afternoon and overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Unsettled weather continues Thursday as the area of low pressure
moves overhead. Once the storm moves out, the next chance for any
precipitation will be up north as a quick moving wave moves
through. After that, it looks to stay dry for awhile.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Southwestern San Juan Mountains

When
September 27, 1:00 PM MST to 8:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Two to four inches of snow accumulated across the area, mainly above the 10,500 foot level.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717972.